A LEADING drug and alcohol educator says the Australian media is in danger of contributing to an increased uptake of the cheap and potentially lethal LSD-like drug NBOMe.
Paul Dillon, founder and director of Drug and Alcohol Research and Training Australia, told MJA InSight that some of the recent media coverage of NBOMe-related incidents, particularly about the death of a 17-year-old boy in Sydney in June this year, had been “ridiculous”.
Mr Dillon said the story was one example of the media coverage of drug deaths seeming to result in an increased use of hallucinogenic drugs.
He agreed with concerns outlined by a group of doctors who wrote in a letter to the MJA, published online today, about NBOMe’s heightened profile in the media. (1)
“NBOMe was reported to be available online for as little as $1.50 per tab”, the letter authors wrote.
“The subsequent media interest is likely to have increased public awareness of the availability of the NBOMe series of drugs; and increased awareness of psychoactive substances through media reporting is associated with their increased initial uptake.
“It is possible that the increased awareness of this cheap LSD-like drug will prompt some individuals to buy NBOMe tabs and sell them as LSD in order to make a significant profit”, they warned.
The authors described the NBOMe series as analogues of the 2C series of psychedelic phenethylamine drugs that include an N-methoxybenzyl (hence, “NBOMe”) substituent that has significant effects on their pharmacological activity.
“Unlike LSD, however, the NBOMe drugs have significant sympathomimetic effects and can lead to acute toxicity, in addition to the behavioural hazards associated with LSD use. This problem is compounded by up to six ‘effective’ doses of an NBOMe drug being sold in a single tab”, the authors wrote.
Mr Dillon said the dangers were compounded by some types of media coverage that seemed to influence teenagers to try NBOMe.
In the recent case “… the media kept using the term ‘synthetic drugs’ which is a ridiculous line. MDMA is synthetic, so is LSD. It makes no sense”, he said.
“Kids are fairly sophisticated about this issue.”
Mr Dillon said the message to young people had to be clever, such as saying: “Here is the best information available, you are young adults and you have to make the decision about whether you use this substance or not”.
Teenagers he spoke to regularly responded “beautifully” to the NBOMe warnings delivered in that way, he said.
There are anecdotal accounts of drug dealers buying NBOMe cheaply on internet sites and selling it on as LSD for vast profits.
However, Professor Gordian Fulde, director of St Vincent’s Hospital’s emergency department in Sydney, told MJA InSight that NBOMe was far more dangerous than LSD.
“If you look at NBOMe you will see that there is a multiple-fold increase in potency, duration and side effects compared with LSD”, Professor Fulde said.
“It is much more powerful and the safety margin is zip.”
Professor Fulde said the main problem with NBOMe for emergency physicians was that “we don’t know what we’re seeing when it presents”. He said there was no test for the drug.
“Alone, NBOMe is hard to pick, but when someone, for example, with mental illness hooks up with it, because it is a serotonin agonist it can cross-react with a lot of the other psychotropic drugs”, he said.
“The patient essentially goes nuts.”
Mr Dillon said a lot of teenagers were “messing with hallucinogens” including LSD and NBOMe. He stressed that, despite fears that raising awareness of these drugs by discussing them in the media and in schools might cause some young people to experiment with them, more, not less discussion was needed.
“If we deliver the message correctly then it is worth taking the risk that there might be increased use.
“That’s the key — delivering the message correctly.”